Pulmonary Hemorrhage and Renal Involvement in Benzylthiouracil- Induced Vasculitis
|Hayet Kaaroud1*, Karima Boubaker1, Karima Khiari1, Hédi ben Maiz2 and Adel Kheder1|
|1Department of Internal Medicine a Charles Nicole Hospital, Boulevard 9 Avril, 1006 Bab Souika, Tunis, Republic of Tunisia|
|2Laboratory of Research in kidney Pathologies, Charles Nicolle Hospital, Boulevard 9 Avril, 1006 Bab Souika, Tunis, Republic of Tunisia|
|Corresponding Author :||Dr. Hayet Kaaroud
Department of Internal Medicine a Charles Nicole Hospital
Boulevard 9 Avril, 1006 Bab Souika
Tunis, Republic of Tunisia
Tel: 00216 98365096
Fax: 00216 71562835
E-mail: [email protected]
|Received February 28, 2012; Accepted July 17, 2012; Published July 20, 2012|
|Citation: Kaaroud H, Boubaker K, Khiari K, ben Maiz H, Kheder A (2012) Pulmonary Hemorrhage and Renal Involvement in Benzylthiouracil-Induced Vasculitis. Thyroid Disorders Ther 1:114. doi:10.4172/2167-7948.1000114|
|Copyright: © 2012 Kaaroud H, et al. This is an open-access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.|
Introduction: Vasculitis is a rare complication of antithyroid drugs reported with propylthiouracil, carbimazole, methimazole and Benzylthiouracil. Benzylthiouracil –induced Vasculitis are often severe forms with renal or pulmonary involvement, which can be life-threatening if left untreated .We describe the clinical course and medical management of 2 cases of severe vasculitis with alveolar hemorrhage and renal involvement occurred in 2 patients with Graves’ disease treated by Benzylthiouracil.
Cases report: A 36 and 33-year-old women with Graves’ disease developed alveolar hemorrhage and acute renal failure after respectively 36 and 144 months of Benzylthiouracil therapy. Kidney biopsy showed pauci-immune crescentic glomerulonephritis in the 2 cases. Anti Neutrophil Cytoplasmic Antibody (ANCA) was positive (P- ANCA in the first patient and c-ANCA in the second patient). The condition of the first patient improved when Benzylthiouracil was withdrawn associated with corticosteroids and immunosuppressive treatment after a follow up of 6 months. However, the second patient died by severe infection after the same treatment.
Conclusion: Benzylthiouracil vasculitis is a serious complication but its prognosis is good if diagnosis and treatment are early. However mortality is related to risk of infection.